Prasugrel tablets Efient

Authored by Helen Allen, 30 Dec 2016

Patient is a certified member of
The Information Standard

Reviewed by:
Dr Adrian Bonsall, 30 Dec 2016

You will be given six 10 mg tablets to take as your first dose. After this, take one tablet daily.

The most common unwanted effect is an increased risk of bleeding. It is important that you let your doctor know if you notice any unusual or unexpected bleeding or bruising.

If you need to take any painkillers, check with your doctor or pharmacist that they are suitable for you. Some painkillers interact with prasugrel.
Type of medicineAn antiplatelet medicine
Used forTo prevent clots forming in blood vessels after a procedure called percutaneous coronary intervention (to open a blocked artery in the heart or for a stent insertion)
Also calledEfient®
Available asTablets

In your blood there are 'sticky' cells called platelets. When you cut yourself, the platelets stick to each other (clot) to seal the wound. Sometimes platelets stick to each other inside an artery - this is called a thrombus. If a thrombus forms in a blood vessel around your heart, this reduces the flow of blood to your heart. The term acute coronary syndrome (ACS) covers a range of disorders that are caused by this underlying problem, and include heart attacks and a type of chest pain known as unstable angina.

If you require a procedure to open a blocked artery in your heart because you have already had a heart attack or because you have unstable angina, you will be prescribed an antiplatelet medicine like prasugrel during the procedure. For some people with ACS, the most appropriate treatment is to have a stent inserted into the blocked or narrowed artery to restore the flow of blood. A stent is like a wire mesh tube which gives support to the blood vessel. After a stent has been inserted, antiplatelet medicines are given routinely. These medicines reduce the stickiness of platelets, and this helps prevent the platelets from sticking to the inside of the artery and going on to form a further clot (thrombus). Prasugrel is one of these antiplatelet medicines. Your doctor will also prescribe aspirin for you to take alongside prasugrel. Aspirin is another antiplatelet medicine.

Some medicines are not suitable for people with certain conditions, and sometimes a medicine can only be used if extra care is taken. For these reasons, before you start taking prasugrel tablets it is important that your doctor knows:

  • If you are pregnant or breast-feeding.
  • If you have any problems with the way your liver works, or if you have any problems with the way your kidneys work.
  • If you have ever had a stroke, or a transient ischaemic attack (sometimes called a TIA or 'mini-stroke').
  • If you have a condition which causes bleeding, such as a recent wound or a stomach ulcer.
  • If you have ever had an allergic reaction to a medicine, particularly if you have had a bad reaction to any other antiplatelet medicine (for example, clopidogrel).
  • If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, as well as herbal and complementary medicines.
  • Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about prasugrel, and it will also provide you with a full list of the side-effects which you could experience from taking it.
  • Take the tablets exactly as your doctor tells you to. On the first day of treatment, you will be given six 10 mg tablets (60 mg) to take so that you get sufficient medicine into your bloodstream to begin with. After this, you will be prescribed one tablet to take each day. For most people, the tablets will contain 10 mg prasugrel, although depending upon your body weight you could be prescribed the lower 5 mg strength tablet.
  • Swallow the tablets with a drink of water - do not crush or chew the tablets as you swallow. You can take prasugrel tablets either with or without food.
  • Try to take your doses around the same time of day, each day. This will help you to remember to take prasugrel regularly.
  • If you forget to take a dose, take it as soon as you remember. If you do not remember until the following day, leave out the forgotten dose from the previous day and take the dose that is due as normal. Do not take two doses at the same time to make up for a missed dose.
  • Try to keep all your regular appointments with your doctor. This is so your doctor can check on your progress. It is likely you will require a course of treatment with prasugrel which lasts for up to 12 months.
  • If you buy any medicines, check with a pharmacist that they are suitable for you to take with prasugrel tablets. Some medicines, called non-steroidal anti-inflammatory drugs (NSAIDs), can increase the risk of bleeding, so check with a pharmacist before you buy any painkillers. Also, do not take any preparations containing aspirin that have not been prescribed for you by your doctor. Several medicines for pain relief and cold relief that can be bought at retail outlets contain aspirin or ibuprofen - you should not take these, so check the label carefully before you buy.
  • If you are due to have an operation, before the treatment is due, tell the person carrying out the treatment that you are taking prasugrel. This is because any bleeding may take longer than normal to stop so your treatment may need to be interrupted for a short while before the operation. You should also let your dentist know that you are taking prasugrel before you receive any dental treatment.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the more common ones associated with prasugrel. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturer's printed information leaflet supplied with the medicine. Alternatively, you can find an example of a manufacturer's information leaflet in the reference section below. Speak with your doctor or pharmacist if any of the following continue or become troublesome.

Common prasugrel side-effects (these affect less than 1 in 10 people)
What can I do if I experience this?
Bleeding, bruising, nosebleeds. Stopping bleeding could take longer than normalLet your doctor know if you notice any unusual or unexpected bleeding or bruising
Skin rash, feeling tired (due to anaemia)Let your doctor know, especially if it is severe or troublesome

If you experience any other symptoms which you think may be due to the tablets, speak with your doctor or pharmacist for further advice.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light. 

Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.

This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.

Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.

If you have any questions about this medicine ask your pharmacist.

Further reading and references

I'm a writer working on a piece of fiction, and I was hoping I could hear from someone who has suffered a heart attack and been aided by CPR. I'd like to know--at the risk of sounding insensitive--...

shanghaipete
Health Tools

Feeling unwell?

Assess your symptoms online with our free symptom checker.

Start symptom checker
Listen